Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 7, NWS Midland/Odessa, TX

February 22, 20176 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 22, 2017, 1:59 PM CST for 6 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Feb 23, 2017, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 1:59 PM CST (19:59 UTC)
In effect from
Feb 23, 2017, 12:00 PM CST
Expired
Feb 23, 2017, 3:48 AM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3286 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS74 KMAF 221959
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
159 PM CST Wed Feb 22 2017

...High Wind Warning in effect for the Guadalupe Mountains Thursday
through Friday afternoon...

...High Wind Watch in effect Thursday afternoon for the southeast
New Mexico Plains...Van Horn Highway 54 Corridor...Upper Trans
Pecos...and northern Permian Basin of west Texas...

.A strong upper level storm system will track across the central
Plains on Thursday. Wind speeds should increase dramatically across
southeast New Mexico, the Upper Trans Pecos and the northern 
Permian Basin of west Texas Thursday. Strong winds will continue 
across the Guadalupe Mountains Thursday night and Friday.

NMZ027-TXZ258-231200-
/O.UPG.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/
/O.NEW.KMAF.HW.W.0008.170223T1600Z-170224T2100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1259 PM MST Wed Feb 22 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 2 PM MST
FRIDAY...

* TIMING...9 AM MST / 10 AM CST Thursday to 2 PM MST / 3 PM CST
  Friday.

* WINDS...West winds 40 to 55 mph sustained. Gusts 60 to 70 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>047-050>052-057-058-231200-
/O.NEW.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Andrews, Stanton, Big Spring, Van Horn, and Pecos
159 PM CST Wed Feb 22 2017 /1259 PM MST Wed Feb 22 2017/

...HIGH WIND WATCH IN EFFECT THURSDAY AFTERNOON...

* TIMING...Thursday afternoon.

* WINDS...West winds 25 to 45 mph with gusts to 60 mph. 

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
522 
WWUS74 KMAF 230948
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
348 AM CST Thu Feb 23 2017

...High Wind Warning in effect for the Guadalupe Mountains this
morning through Friday afternoon...

...High Wind Warning in effect for the southeast New Mexico Plains
this morning through this evening...

...Wind Advisory in effect this afternoon for the Van Horn 
Highway 54 Corridor...Davis Mountains...Trans Pecos region and 
much of the Permian Basin...

.A strong upper level storm system will track across the central
Plains today. Wind speeds are expected to increase across much of
the region around mid morning, persisting through the afternoon
hours. Wind speeds should diminish below high wind and advisory
limits this evening however strong winds will continue across the
Guadalupe Mountains tonight through Friday mid-day.

NMZ028-029-033-034-232200-
/O.UPG.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/
/O.EXB.KMAF.HW.W.0008.170223T1600Z-170224T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, and Jal
248 AM MST Thu Feb 23 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* TIMING...this afternoon.

* WINDS...West winds 30 to 45 mph with gusts to 60 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ027-TXZ258-232200-
/O.CON.KMAF.HW.W.0008.170223T1600Z-170224T2100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
248 AM MST Thu Feb 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 
2 PM MST FRIDAY...

* TIMING...9 AM MST / 10 AM CST Thursday to 2 PM MST / 3 PM CST 
  Friday. 

* WINDS...West winds 45 to 55 mph sustained. Gusts 65 to 75 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas as these 
  winds could make driving difficult for motorists driving high 
  profile vehicles such as campers, vans and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ045>047-050>052-057-058-232200-
/O.UPG.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/
/O.NEW.KMAF.WI.Y.0008.170223T1800Z-170224T0000Z/
Gaines-Dawson-Borden-Andrews-Martin-Howard-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
Including the cities of Seminole, Lamesa, Gail, Andrews, Stanton,
Big Spring, Van Horn, and Pecos
348 AM CST Thu Feb 23 2017 /248 AM MST Thu Feb 23 2017/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS EVENING...

* TIMING...this afternoon.

* WINDS...West winds 32 to 38 mph with gusts to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ059>062-067-068-074-075-232200-
/O.NEW.KMAF.WI.Y.0008.170223T1800Z-170224T0000Z/
Loving-Winkler-Ector-Midland-Ward-Crane-
Davis/Apache Mountains Area-Pecos-
Including the cities of Mentone, Kermit, Odessa, Midland, 
Monahans, Crane, Alpine, Fort Davis, and Fort Stockton
348 AM CST Thu Feb 23 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

* TIMING...this afternoon.

* WINDS...West winds 25 to 35 mph with gusts to 55 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 22, 11:39 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 11:39 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Wed Feb 22 2017

DISCUSSION...
See 18Z aviation discussion below.

AVIATION...

VFR conditions through the period. Winds become more
southwesterly this afternoon around 10kts.

PREV DISCUSSION... /issued 353 AM CST Wed Feb 22 2017/

DISCUSSION...
The warmest day of the week is expected today with west, downsloping
winds and sunny skies persisting. Westerly flow aloft developing
overhead will advect an 850mb thermal ridge into the region and high
temperatures are expect to warm in to the mid-upper 80s most
locations this afternoon. Meanwhile, a lee surface trough will
develop ahead of the next upper trough swinging through the western
ConUS today. The surface low will continue to strengthen through
Thursday as the upper trough moves east into the Central Plains,
increasing westerly winds across much of the CWA. Confidence is high
that Guadalupe Mountains will see high winds Thursday and likely
overnight into Friday morning as the upper speed max associated with
the upper trough rotates overhead. Winds across SE NM and south
through the Davis Mountains will likely reach advisory criteria (30
mph sustained) through Thursday evening. Very dry conditions are
expected today and tomorrow and could cause some problems for fire
weather. Please see the Fire Weather Discussion below for more
details.

Will get a cool down Friday as a Pacific front moves through then
another surge of cooler air Saturday with the passage of a cold
front, returning high temperatures to the 60s. This will be short-
lived with the return of south winds by Sunday and high temperatures
will warm to the upper 70s to low 80s through the beginning of next
week.

FIRE WEATHER...
It will be dry across the area today, but winds greater than 20 mph
will only be seen in the Guadalupe Mountains where a Red Flag
Warning is in effect. Critical fire weather conditions will spread
across most of the area tomorrow as an upper trough moves into the
southern Rockies. Strong winds are expected in the Guadalupe and
Davis Mountains and very windy conditions will spread east into the
adjacent plains and combined with minimum afternoon humidities
dropping below 10 percent will lead to very critical fire weather
conditions. Upgraded the Thursday watch to a warning and expanded it
eastward to include all of our eastern counties. Conditions will be
more marginal in the eastern Permian Basin with lighter winds and
humidities closer to 15 percent but felt it best to go ahead and
include those counties. A cold front will arrive Friday decreasing
the fire weather threat some, but very low dewpoints will offset the
cooler temperatures some and critical fire weather conditions will
again be possible mainly in the Guadalupe and Davis Mountains, as
well as the adjacent plains in southeastern New Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     87  51  86  41 /   0   0   0   0
Carlsbad                       87  50  80  40 /   0   0   0   0
Dryden                         90  52  90  50 /   0   0   0   0
Fort Stockton                  89  55  88  46 /   0   0   0   0
Guadalupe Pass                 76  49  68  35 /   0   0   0   0
Hobbs                          83  47  77  35 /   0   0   0   0
Marfa                          82  41  78  35 /   0   0   0   0
Midland Intl Airport           87  51  85  42 /   0   0   0   0
Odessa                         87  51  85  42 /   0   0   0   0
Wink                           88  47  84  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 7 PM MST Thursday for Guadalupe
     Mountains-Southeast Plains.

     Red Flag Warning until 7 PM MST this evening for Guadalupe
     Mountains.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 11 AM CST /10 AM MST/ to 8 PM CST /7 PM
     MST/ Thursday for Andrews-Big Bend Area-Borden-Crane-
     Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
     Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
     and Upper Trans Pecos-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Red Flag Warning until 7 PM MST this evening for Guadalupe
     Mountains.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains.

&&
Hazardous weather outlook, Feb 22, 4:30 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
430 AM CST Wed Feb 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
430 AM CST Wed Feb 22 2017 /330 AM MST Wed Feb 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Windy...warm and dry conditions expected to result in critical fire
weather conditions across the Guadalupe Mountains this afternoon. A
Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy...warm and dry conditions will result in critical fire weather
conditions across southeast New Mexico and much of West Texas
Thursday. A Red Flag Warning is in effect.

Strong west winds will be possible in the Guadalupe Mountains
Thursday. A High Wind Watch remains in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:16 AM CSTRed Flag WarningMAF16 hr
Feb 22, 4:16 AM CSTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more40 hr
Feb 22, 1:59 PM CSTHigh Wind WarningMAF52 hr

Nearby

High Wind Watches in Texas, 2017High Wind Watches in New Mexico, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.